Alert archive / Oklahoma / Flash Flood Warnings in 2015

Flash Flood Warning 110, NWS Norman, OK

June 17, 2015Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 17, 2015, 10:54 PM CDT for Jefferson County, Stephens County, Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2015, 10:54 PM CDT (03:54 UTC)
Expired
Jun 18, 2015, 4:45 AM CDT
In force
6 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, OK, Stephens County, OK

The radar

The Altus AFB radar (KFDR), 95 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:35 PM CDTFLASH FLOOD3 S Ringling, OKOK89 CLOSED SOUTH OF RINGLING. DELAYED REPORT ISSUANCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-195 m²/s²
0-3 km storm-relative helicity
-165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WGUS54 KOUN 180354
FFWOUN
OKC067-137-180945-
/O.NEW.KOUN.FF.W.0110.150618T0354Z-150618T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1054 PM CDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA...
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 445 AM CDT

* AT 1051 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  HEAVY RAIN FALLING FROM NEAR MARLOW AND DUNCAN SOUTH TO COMANCHE 
  AND WAURIKA. 2 TO 5 INCHES OF RAIN HAS FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DUNCAN...MARLOW...WAURIKA...COMANCHE...BRAY...RINGLING...RYAN...
  VELMA...HASTINGS...LOCO...ADDINGTON...SUGDEN...CORUM...WAURIKA
  LAKE...CENTRAL HIGH...EMPIRE CITY AND CORNISH.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3400 9808 3403 9809 3407 9811 3414 9809
      3416 9814 3468 9814 3468 9756 3407 9756
      3407 9794 3399 9796 3401 9797 3399 9801

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:20 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 17, 6:20 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED JUN 17 2015

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
TROPICAL DEPRESSION BILL WAS CENTERED BETWEEN KGLE AND KDTO IN N
TX AT 23Z. THE CENTER OF CIRCULATION WILL CONTINUE TO DRIFT N AT
ABOUT 10 KT THIS EVENING...THEN TURN NE AFTER MIDNIGHT. THE
ASSOCIATED RAIN AREA WILL HAVE A WESTERN LIMIT NEAR A LINE FROM
KSWO TO KOKC TO KLAW TO KSPS. AREAS E OF THAT LINE WILL HAVE
VARYING CEILINGS AND VISIBILITIES...OFTEN IN THE IFR
CATEGORY...THROUGH TOMORROW MORNING. TO THE W...CONDITIONS WILL BE
VFR INITIALLY...BUT MODELS INSIST ON PUSHING LOW CLOUDS ACROSS ALL
OF W OK THIS EVENING AND OVERNIGHT. THIS IS CERTAINLY
POSSIBLE...AND IS REFLECTED IN THE TAFS...BUT CONFIDENCE IN THIS
PART OF THE FORECAST IS RELATIVELY LOW. AS BILL MOVES NE
TOMORROW...SOME CLEARING IS EXPECTED TO SPREAD SLOWLY NE ACROSS
THE W AND S PARTS OF OUR FORECAST AREA. RATHER STRONG
WINDS...GUSTING TO 25 TO 35 KT...WILL CONTINUE WITHIN ABOUT 50 NM
OF THE CENTER OF BILL WELL INTO THE NIGHT. LOW-LEVEL
CIRCULATIONS...POSSIBLY INCLUDING BRIEF TORNADOES...WILL ALSO
OCCUR IN THE NE QUADRANT OF THE STORM...EVEN IN THE ABSENCE OF
TSRA.

CMS
&&

.PREV DISCUSSION... /ISSUED 326 PM CDT WED JUN 17 2015/

DISCUSSION...
WELL-DEFINED CIRCULATION ASSOCIATED WITH THE REMNANTS OF TROPICAL
STORM BILL IS JUST NORTH OF FORT WORTH AT MID AFTERNOON. SO
FAR...HOURLY RAINFALL RATES ACROSS SOUTHERN OKLAHOMA HAVE NOT BEEN
EXCESSIVE...BUT 6 HOURLY AMOUNTS ARE APPROACHING 3 INCHES IN FAR
SOUTHERN OKLAHOMA (MESONET BURNEYVILLE).

WITH THE SLOW MOVEMENT OF THE TROPICAL SYSTEM...AROUND 10 MPH...
RAINFALL AMOUNTS WILL CONTINUE TO ADD...RESULTING IN AREAL
FLOODING AND PERHAPS MAJOR FLOODING ON SOME RIVERS IN SOUTHERN
OKLAHOMA. OCCASIONALLY...WARM CORE SYSTEMS WILL HAVE A TENDENCY
TO HAVE "CORE RAINS" OVERNIGHT NEAR THE CENTER OF CIRCULATION. IF
THIS OCCURS...THERE WILL BE A SMALLER AREA THAT RECEIVES VERY
HEAVY RAINFALL (PERHAPS ARDMORE... TISHOMINGO...PAULS
VALLEY...ADA.) FARTHER WEST...THERE WILL BE A GRADIENT OF 1-2
INCH RAINFALL AND LITTLE OR NO RAIN.

BY LATE THURSDAY...THE SYSTEM SHOULD BE LOCATED FAR ENOUGH NORTH
TO FINALLY MOVE FASTER NORTH AND EAST.

OVER THE WEEKEND...A RIDGE CENTER OVER OFF THE CALIFORNIA COAST
WILL BEGIN TO BUILD EAST ACROSS THE SOUTHERN PLAINS.  THIS SHOULD
BRING MAINLY DRY...BUT HOT AND MUGGY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79  68  82  69 /  70  90  50  20
HOBART OK         82  68  88  69 /  30  20  10  10
WICHITA FALLS TX  80  69  89  71 /  80  60  30  20
GAGE OK           84  65  86  67 /  10  10  10  10
PONCA CITY OK     83  69  80  69 /  30  30  40  20
DURANT OK         79  71  84  71 / 100 100  70  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR OKZ018>020-
     023>032-038>048-050>052.

TX...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ086-089-090.

&&

30/23/23
Hazardous weather outlook, Jun 17, 11:55 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED JUN 17 2015

OKZ004>048-050>052-TXZ083>090-181700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.HEAVY RAINFALL AND FLOODING...
MAIN-STEM RIVER FLOODING IS OCCURRING IN PARTS OF SOUTHERN AND
CENTRAL OKLAHOMA. FLASH FLOODING WILL ALSO BE POSSIBLE THROUGH
EARLY THURSDAY... WITH THE BEST CHANCE IN PARTS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA.

.THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY
THURSDAY AS THE TROPICAL DEPRESSION MOVES OVER THE REGION. THERE
IS A MARGINAL RISK OF A FEW STRONG TO SEVERE STORMS LATE THIS
AFTERNOON AND EVENING ALONG AND SOUTH AND EAST OF A LINE FROM
CHANDLER AND SHAWNEE... TO PAULS VALLEY AND ARDMORE OKLAHOMA. A
FEW WEAK AND BRIEF TORNADOES OR STRONG GUSTY WINDS WILL BE
POSSIBLE DUE TO THE TROPICAL SYSTEM... BUT FLOODING RAINFALL WILL
BE A MUCH GREATER AND WIDESPREAD CONCERN.

THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE AFTER SUNSET BUT
STORMS AND WIDESPREAD RAIN WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.HEAVY RAINFALL AND FLOODING...
MAIN-STEM RIVER FLOODING WILL CONTINUE UNTIL AT LEAST FRIDAY IN
PARTS OF SOUTHERN AND CENTRAL OKLAHOMA. FLASH FLOODING WILL
REMAIN POSSIBLE IN PARTS OF SOUTHEAST... SOUTH CENTRAL... AND
CENTRAL OKLAHOMA THROUGH THURSDAY AFTERNOON.

.THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. THE RISK OF
SEVERE WEATHER IS VERY LOW.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

25

In the hours before

Local storm report, Jun 17, 5:32 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      DUNCAN                  34.52N 97.97W
06/17/2015                   STEPHENS           OK   PUBLIC

            WATER OVER THE ROADWAY AT ELK AND HWY 81. ROAD
            IMPASSABLE.

&&

SC
Local storm report, Jun 17, 5:44 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      LONE GROVE              34.17N 97.26W
06/17/2015                   CARTER             OK   FIRE DEPT/RESCUE

            AROUND 6-8 INCHES OF WATER ON ROADWAYS. REPORT RELAYED BY
            BROADCAST MEDIA.

&&

RBARNES
Local storm report, Jun 17, 7:50 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     FLASH FLOOD      W ARDMORE               34.17N 97.14W
06/17/2015                   CARTER             OK   PUBLIC

            HWY 70 CLOSED DUE TO FLOODING WEST OF TOWN TO NEAR HWY
            76. REPORT BY SOCIAL MEDIA.

&&

JPIKE
Local storm report, Jun 17, 10:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1021 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     FLASH FLOOD      DAVIS                   34.50N 97.12W
06/17/2015                   MURRAY             OK   BROADCAST MEDIA

            MULTIPLE ROADS CLOSED AROUND DAVIS. 1 TO 2 FEET OF WATER
            ACROSS ROADWAYS.

&&

SC
Local storm report, Jun 17, 10:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1031 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     FLASH FLOOD      HEALDTON                34.23N 97.49W
06/17/2015                   CARTER             OK   DEPT OF HIGHWAYS

            STATE HWY 76 CLOSED IN HEADLTON DUE TO HIGH WATER

&&

SC
Local storm report, Jun 17, 10:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     FLASH FLOOD      RATLIFF CITY            34.45N 97.51W
06/17/2015                   CARTER             OK   DEPT OF HIGHWAYS

            STATE HWY 76 CLOSED IN SEVERAL LOCATIONS BETWEEN RATLIFF
            CITY AND HEADLTON DUE TO HIGH WATER.

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:35 PM CDTFlash Flood Warning EmergencyOUNCarter3 hr
Jun 17, 9:45 PM CDTFlash Flood WarningOUNCleveland, Garvin, Grady, McClain, Pontotoc, Pottawatomie and 1 more6 hr
Jun 18, 1:18 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Lincoln, Logan, McClain and 3 more6 hr
Jun 18, 1:35 AM CDTAreal Flood WarningOUNBryan, Carter, Garvin, Jefferson, Johnston, Love and 3 more12 hr
Jun 18, 3:46 AM CDTAreal Flood WarningOUNCleveland, Garvin, McClain, Pontotoc, Pottawatomie, Seminole6 hr
Jun 18, 4:44 AM CDTAreal Flood WarningOUNJefferson, Stephens6 hr
Jun 18, 6:37 AM CDTAreal Flood AdvisoryOUNCanadian, Cleveland, Grady, Lincoln, Logan, McClain and 3 more4 hr
Jun 18, 8:15 AM CDTRiver Flood WarningOUNHughes6 hr
Jun 18, 8:16 AM CDTRiver Flood WarningOUNHughes30 hr
Jun 18, 9:48 AM CDTFlash Flood WarningOUNGarvin, Hughes, McClain, Pontotoc, Pottawatomie, Seminole6 hr
Jun 18, 11:09 AM CDTFlash Flood WarningOUNCarter, Jefferson, Stephens6 hr
Jun 18, 1:27 PM CDTFlash Flood WarningOUNBryan, Carter, Garvin, Jefferson, Johnston, Love and 3 more5 hr

Nearby

Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.